Home » 10 unexpected side effects of chemo

10 unexpected side effects of chemo

So happy to report that I am at the halfway point in my chemotherapy treatment. I have finished eight treatments and have eight more to go, I am nervous to continue just for the fact that my body is changing so rapidly and I don’t know what it’ll look like at the end of treatment. I am grateful though, to have a chance to heal and most of all grateful for the chance to live. I put together a list of the unexpected side effects of chemo. Some side effects may surprise you!

10. Dry Skin

I look like a lizard. or an alligator. or leather. I have to put lotion on several times a day. I think the chemo must dry your body from the inside out.

9. Sun Spots

I have sun spots in random places. Mostly my arms, but on top of my hands, under my arms and the under part of my fore arms. Its dark and patchy. Most people think it is a bruise. I have been told they will disappear after I end treatment.

8. Thrush

This side effect surprised me. I remember Hannah getting thrush when she was a baby, but it is very real for chemo patients too. My tongue swelled and was very irritated. It was difficult to eat. The only real relief was drinking cold drinks. It went way after a few days. Wayne bought me special toothpaste and mouthwash and that helped.

7.  Loss of Taste Buds

After a few treatments, food tasted different. Some food didn’t even have a taste. A couple of searches on “Dr. Google” and I found I wasn’t alone. Many people complain of loss of taste buds for a very long time. I do find myself salting and flavoring my food more. I don’t have the desire to eat some foods that I used to enjoy.

6. Forgetfulness

Some call it “chemo brain”. I will be in the middle of a conversation and the words just don’t come to me. I can’t even think of what I was going to say. It doesn’t happen often, but it is very frustrating and demeaning.

5. Collapsing Veins

Each week it is getting harder and harder for my blood to be drawn without digging around. It is very painful. I am lucky to have a port inserted for my chemo treatments. I absolutely hate to have blood  drawn from the top of my hand. I can only have  blood drawn from my left arm due to my lymph nodes being removed. Which brings me to number 4….

4. Loss of blood pressure and blood drawn from one arm

After my partial mastectomy surgery, six lymph nodes were removed. When lymph nodes are removed, there is nowhere for lymphatic fluids to drain through. Therefore, any increased pressure results in swelling of lymphatic fluids. For the rest of my life I cannot have blood withdrawn from my right arm or have blood pressure taken in my right arm.

3. Dry Mouth

My  mouth seems constantly dry. It may have something to do with decreased moisture from the inside of my body to the outside similar to having the dry skin. I keep water with me constantly even at night beside my bed. At least I am getting my water intake each day.

2. Diarrhea

A subject not everyone wants to hear about, but very much a reality.  Because of the increased risk of infection, i have to limit my exposure to germs which in turn means I limit my time at grocery stores, public places, restaurants, etc. Every meal usually results in diarrhea. Another great reason to drink a lot of water. (See number 3)

1. People Reaction

The number one unexpected side effect of not just chemotherapy, but of cancer in general, is of people reactions. I have found people fall into two categories, those that completely embrace you & step up to encourage you and those who put a wall up when the word “cancer” is brought up. I have had some very close friends who do not talk about the cancer, do not call or visit or become very nervous around me. I don’t blame them. I think sometimes when people are faced with mortality, they are scared. I try to give them  the space they need to absorb. I often find I am comforting them and I am okay with that. Who better to reassure them that God is in control than me? It takes me “outside” of myself to comfort others who may be uncomfortable.

My second half of treatment starts tomorrow and I am ready for the challenge. Wayne and I are going to take a little overnight trip to the beach this week. I think it is just what the doctor ordered!

Step in Faith,

  

Share on FacebookTweet about this on TwitterPin on Pinterest
Like it? Share it!

Leave a Reply

Your email address will not be published. Required fields are marked *